Kentucky, 2011

Flash Flooding and Flooding in Kentucky, April 27 to 28, 2011

April 27 to 28, 2011 · NWS JKL · 40 events in 13 counties and zones

This event began in the early morning hours of April 27 as a squall line extending from Louisville south into Tennessee. Some of the the line was in bowing segments.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$68,000
Crop damage
$1,000
Events
40

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS JKL wrote it up.

This event began in the early morning hours of April 27 as a squall line extending from Louisville south into Tennessee. Some of the the line was in bowing segments. The morning event resulted in 4 severe thunderstorm warnings and 2 tornado warnings. The evening convection moved into the CWA by 5pm as an intensifying MCS moved through the CWA. Quite a few severe thunderstorm warnings were issued along with 4 tornado warnings as some embedded supercells moved up from the south. All the warnings were confined to the southern and eastern CWA. South of the Jackson CWA, a major tornadic outbreak occurred. The continued rain resulted in flash flooding across the area and lasted into the day on April 28th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, KY wrote its last area forecast discussion before the first event at Apr 27, 6:43 AM EST, 55 minutes earlier.

Area forecast discussion, Apr 27, 6:43 AM EST, 55 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON KY
743 AM EDT WED APR 27 2011

.SHORT TERM.../TODAY THROUGH THURSDAY NIGHT/

CURRENT SURFACE MAP FEATURES DWINDLING LOW PRESSURE ACROSS THE GREAT
LAKES...WITH A DEEPENING AREA OF LOW PRESSURE EXTENDING FROM TX INTO
AR. EASTERN KENTUCKY REMAINS IN THE WARM SECTOR...WITH DOWNSLOPE
WINDS SHUNTING INTENSE ONGOING CONVECTION OFF TO THE WEST. MOST OF
THE BROADER VALLEYS AND RIDGETOPS ARE WELL MIXED...HOLDING IN THE
MIDDLE 60S...WHILE SOME OF THE MORE SHELTERED HAVE COOLED DOWN TO THE
MID AND UPPER 50S.

BIGGEST CONCERNS OVER THE NEXT 24 HOURS CONTINUE TO BE SEVERE AND
FLOODING THREATS. THE MODELS GENERALLY AGREE WITH BRINGING A COUPLE
OF AREAS OF LOW PRESSURE THROUGH THE TENNESSEE AND OHIO VALLEYS...THE
FIRST BY EARLY THIS AFTERNOON AND THE SECOND AND GENERALLY MORE
INTENSE ONE BY EARLY THIS EVENING. THERE ARE STILL SOME MINOR
TIMING...AND INTENSITY ISSUES...SO HAVE CONTINUED TO USE AN ENSEMBLE
APPROACH...WHICH MAINTAINS GOOD CONTINUITY WITH THE INHERITED GRIDS.

REGARDING THE SEVERE THREAT...INSTABILITY CONTINUES TO BE THE
INGREDIENT IN DOUBT. DESPITE THE MORE THAN AMPLE VEERING WIND
PROFILE THAT WILL BE IN PLACE...THE LATEST NAM SOUNDING DATA HAS
VERY LITTLE INSTABILITY TO WORK WITH AS THE FIRST SURFACE LOW
PRESSURE LIFTS THROUGH BY EARLY THIS AFTERNOON...SO THE SEVERE THREAT
LOOKS LESS FAVORABLE FOR THIS FIRST ROUND.

THE SECOND AND MORE INTENSE SYSTEM WILL TAKE AIM AT THE AREA BY EARLY
THIS EVENING. INSTABILITY WILL BE ON THE INCREASE OUT AHEAD OF THE
MAIN COLD FRONT AND THE MORE VIGOROUS SHORT WAVE TROUGH TO ROTATE
THROUGH THE AREA. THE WIND PROFILE BECOMES MORE UNIDIRECTIONAL...SO
BY FAR DAMAGING WIND CONTINUES TO LOOK LIKE THE BIGGEST THREAT. ANY
TORNADIC ACTIVITY LOOKS TO BE OF THE QLCS NATURE...UNLESS SOMETHING
MORE SUPERCELL-LIKE CAN HOLD ON AS IT COMES IN FROM THE TENNESSEE
VALLEY...WHERE THE BETTER BALANCE OF INSTABILITY AND SHEAR WILL BE.
THE SEVERE THREAT WILL END BEFORE 06Z AS THE COLD FRONT MOVES
THROUGH THE AREA.

REGARDING THE FLOODING CONCERNS...THE LATEST 21Z SREF PROBABILITY OF
EXCEEDING 2 INCHES IN 24 HOURS HAS CONTINUED TO SHUNT THE HIGHER
VALUES TO THE WEST OF THE AREA FOR THE THIRD CONSECUTIVE
NIGHT...HOWEVER WITH THE HIGH PRECIPITABLE WATER VALUES IN PLACE AND
THE WINDOW OF GOOD FORCING...THE FLASH FLOOD THREAT STILL LOOMS
ACROSS THE AREA. THE WESTERN TIER OF COUNTIES WILL HAVE THE HIGHEST
THREAT...WHERE DOWNSLOPE WILL HAVE THE LEAST INFLUENCE. FURTHER
EAST...THE THREAT WILL BE LESS.

THE CONVECTION WILL END BY EARLY THURSDAY MORNING...AS THE COLD FRONT
AND DEEPER MOISTURE EXIT OFF TO THE EAST. ANOTHER SHORT WAVE TROUGH
DROPPING DOWN IN CYCLONIC FLOW BY THURSDAY NIGHT MAY PROVIDE ENOUGH
FORCING FOR SOME ISOLATED SHOWERS...SO HAVE LEFT THIS IN THE FORECAST.

FOR TEMPERATURES...HAVE FOLLOWED SUIT WITH THE COOLER TREND TO THE
HIGHS TODAY...BUT WILL STILL REMAIN ON THE HIGH SIDE OF GUIDANCE...WITH
THE DOWNSLOPE COMPONENT TO THE LOW LEVEL WIND. GENERALLY BLENDED
THEREAFTER BETWEEN THE GUIDANCE AND THE INHERITED NUMBERS.

.LONG TERM.../FRIDAY THROUGH TUESDAY/

THE MAIN FEATURE OF THE EXTENDED IS THE FRONT DEVELOPING ALONG THE
MISSISSIPPI VALLEY AND TRACKING EAST INTO THE TN AND OH VALLEYS BY
THE BEGINNING OF THE WORK WEEK.

THE LATEST RUNS OF THE GFS AND EURO HAVE DIVERGED EVEN MORE BUT
ALSO BOTH MODELS SHOWING A GENERAL SLOWING TREND. AND WHILE THE EURO
CONTINUES TO HOLD TO THE SLOWING TREND...THE GFS DISPLAYS A QUICK
PASSAGE. WITH SUCH AN AMPLIFIED PATTERN AND VIGOROUS RIDGE IN THE
ATLANTIC...WOULD THINK A SLOWER TREND OR APPROACH WOULD BE THE BEST.

HOWEVER...ENSEMBLE MEMBERS ARE QUITE OFF FROM THEIR MEANS AND THE
GFS AND EURO AS WELL. GIVEN ALL THIS INFORMATION...DECIDED NOT TO
MAKE ANY CHANGES ON THE TIMING IN THE GRIDS WITH SKY AND POPS.
TEMPERATURES SEEM TO BE ON TRACK TOO WITH THE TYPE OF AIR MASS ON
TAP. DID MAKE A FEW COSMETIC CHANGES TO THE SKY LATER IN THE WEEK.

OVERALL...WHILE THEIR IS SOME UNCERTAINTIES WITH THIS FEATURE...IN
BOTH EXAMPLES THE QPF IS BRIEF WITH NO EVIDENCE AT THIS POINT OF A
STALLED WARM FRONT OUT A HEAD OF THE SYSTEM. ALSO THE UPPER LEVEL
TROUGH DOES TRANSITION FROM A POSITIVE TILT TO A NEGATIVE ON WED.
WOULD VENTURE TO SUGGEST A QUICKER PASSAGE OF THE TROUGH AXIS AND
THEREFORE A QUICKER END TO PRECIP...GIVEN THE WRAP AROUND MOISTURE
IS MINIMAL. SO WILL DOWNPLAY FLOOD POTENTIAL WITH THIS SYSTEM AT
THIS TIME.

PREVIOUS LONG TERM DISCUSSION...COOLER AND LESS ACTIVE WEATHER
FINALLY RETURNS BY THURSDAY INTO THE START OF THE UPCOMING WEEKEND.
ANOTHER FRONTAL BOUNDARY WILL PUSH INTO THE OHIO VALLEY LATE NEXT
WEEKEND INTO EARLY NEXT WEEK...PROVIDING ANOTHER ROUND OF
POTENTIALLY UNSETTLED WEATHER.

BY FRIDAY...HIGH PRESSURE WILL BUILD INTO THE REGION AND PROVIDE A
FAIRLY PLEASANT END TO THE WEEK AND A NICE...DRY START TO THE
UPCOMING WEEKEND.

BY SATURDAY NIGHT...MODELS BEGIN TO DIVERGE A BIT ON THE TIMING OF
OUR NEXT FRONTAL BOUNDARY. THE GFS IS ALREADY TRENDING SLOWER WITH
THE FRONT...AND THIS IS SOMETHING THAT TYPICALLY OCCURS IN THE
EXTENDED. THUS...GOING TO DELAY THE ARRIVAL OF POPS SATURDAY NIGHT
AND SUNDAY. I REALLY LIKE THE TIMING OF THE FRONT IN THE
ECMWF...WAITING UNTIL LATE SUNDAY NIGHT INTO MONDAY TO BRING THE
FRONT ACROSS EASTERN KENTUCKY. THUS...WILL RESERVE THE BETTER POPS
FOR SUNDAY NIGHT INTO MONDAY. THERE COULD BE SOME ACTIVITY SNEAKING
INTO EAST KENTUCKY AS EARLY AS SATURDAY NIGHT...SO OPTING TO AT
LEAST KEEP SOME LOW POPS IN THE FORECAST.

GOING TO KEEP TEMPERATURES CLOSE TO GUIDANCE...WITH TEMPERATURES
SLOWLY WARMING THROUGH THE UPCOMING WEEKEND.

&&

.AVIATION.../12Z TO 12Z/...UPDATED

SURFACE ANALYSIS AS OF 1130Z SHOWS THE LINE OF SHOWERS AND
THUNDERSTORMS ASSOCIATED WITH OVERNIGHTS CONVECTION SWINGING
NORTHEAST THROUGH THE TN VALLEY. TIME OF ARRIVAL ESTIMATES SHOWER
ACTIVITY INTO SME AND LOZ IN THE NEXT COUPLE OF HOURS SO HAVE THAT IN
THE TAFS AT ABOUT 13Z TO 14Z. DID KEEP IN THE THE STRONGER WINDS GUSTS
TODAY AS THE STRONGER WINDS MIX TO THE SURFACE TODAY. TRENDS IN SHORT
TERM MODELS AND MODEL SOUNDINGS HAVE STRONGER CONVECTION MOVING
THROUGH THE AREA BY 20Z TODAY SO WILL DROP TAF SITES TO IFR AT THOSE
TIMES. AT THIS POINT...HAVE THE COLD FRONT MOVING THROUGH AFTER 00Z
TONIGHT AND HAVE THE ASSOCIATED WIND SHIFT. STILL UNSURE OF ANY LOW
CEILINGS AND REDUCTION TO VIS BUT WITH LINGERING SHOWERS WENT AHEAD
AND PUT IN IFR CEILINGS AND A MVFR VIS.

&&

.JKL WATCHES/WARNINGS/ADVISORIES...
FLASH FLOOD WATCH THROUGH LATE TONIGHT FOR KYZ044-050>052-
058>060-068-069-079-080-083>088-104-106>120.

&&

SHORT TERM...GEOGERIAN
LONG TERM....KAS/SHALLENBERGER
AVIATION...SHALLENBERGER
Hazardous weather outlook, Apr 27, 4:55 AM EST, 2 hours 43 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON KY
555 AM EDT WED APR 27 2011

KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-281100-
FLEMING-MONTGOMERY-BATH-ROWAN-ESTILL-POWELL-MENIFEE-ROCKCASTLE-
JACKSON-PULASKI-LAUREL-WAYNE-MCCREARY-WHITLEY-KNOX-BELL-HARLAN-
ELLIOTT-MORGAN-JOHNSON-WOLFE-MAGOFFIN-FLOYD-LEE-BREATHITT-KNOTT-
OWSLEY-PERRY-CLAY-LESLIE-LETCHER-MARTIN-PIKE-
INCLUDING THE CITIES OF...FLEMINGSBURG...MOUNT STERLING...
OWINGSVILLE...MOREHEAD...IRVINE...STANTON...FRENCHBURG...
MOUNT VERNON...MCKEE...SOMERSET...LONDON...MONTICELLO...
WHITLEY CITY...CORBIN...WILLIAMSBURG...BARBOURVILLE...MIDDLESBORO...
PINEVILLE...HARLAN...SANDY HOOK...WEST LIBERTY...PAINTSVILLE...
CAMPTON...SALYERSVILLE...PRESTONSBURG...BEATTYVILLE...JACKSON...
HINDMAN...BOONEVILLE...HAZARD...MANCHESTER...HYDEN...WHITESBURG...
INEZ...PIKEVILLE
555 AM EDT WED APR 27 2011

...FLASH FLOOD WATCH IN EFFECT THROUGH LATE TONIGHT...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN KENTUCKY.

.DAY ONE...TODAY AND TONIGHT.

THUNDERSTORMS ARE EXPECTED THROUGH THIS EVENING. A SIGNIFICANT
SEVERE WEATHER OUTBREAK IS POSSIBLE FROM THIS AFTERNOON THROUGH EARLY
THIS EVENING WITH DAMAGING AND DESTRUCTIVE STRAIGHT LINE WINDS THE
PRIMARY THREAT. ADDITIONALLY...LARGE HAIL AND MULTIPLE TORNADOES ARE
ALSO A POSSIBILITY. THE THUNDERSTORMS WILL ALSO CONTAIN HEAVY
RAINFALL AND COULD TRAIN OVER THE SAME AREAS...LEADING TO THE
POTENTIAL FOR FLASH FLOODING.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

THUNDERSTORMS WILL BE POSSIBLE FROM SATURDAY NIGHT THROUGH MONDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO REPORT ANY OCCURRENCES OF HAIL...DAMAGING
WINDS...OR EXCESSIVE RAINFALL THROUGH TONIGHT.

GREIF/GEOGERIAN

In the hours before

Special weather statement, Apr 27, 6:00 AM EST, 1 hour 38 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON KY
700 AM EDT WED APR 27 2011

KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-272300-
FLEMING-MONTGOMERY-BATH-ROWAN-ESTILL-POWELL-MENIFEE-ROCKCASTLE-
JACKSON-PULASKI-LAUREL-WAYNE-MCCREARY-WHITLEY-KNOX-BELL-HARLAN-
ELLIOTT-MORGAN-JOHNSON-WOLFE-MAGOFFIN-FLOYD-LEE-BREATHITT-KNOTT-
OWSLEY-PERRY-CLAY-LESLIE-LETCHER-MARTIN-PIKE-
INCLUDING THE CITIES OF...FLEMINGSBURG...MOUNT STERLING...
OWINGSVILLE...MOREHEAD...IRVINE...STANTON...FRENCHBURG...
MOUNT VERNON...MCKEE...SOMERSET...LONDON...MONTICELLO...
WHITLEY CITY...CORBIN...WILLIAMSBURG...BARBOURVILLE...MIDDLESBORO...
PINEVILLE...HARLAN...SANDY HOOK...WEST LIBERTY...PAINTSVILLE...
CAMPTON...SALYERSVILLE...PRESTONSBURG...BEATTYVILLE...JACKSON...
HINDMAN...BOONEVILLE...HAZARD...MANCHESTER...HYDEN...WHITESBURG...
INEZ...PIKEVILLE
700 AM EDT WED APR 27 2011

...SEVERE THUNDERSTORMS AND FLASH FLOODING POSSIBLE TODAY AND TONIGHT...

A COMPLEX AND STRONG AREA OF LOW PRESSURE WILL EVENTUALLY PASS
THROUGH THE REGION...BRINGING A COLD FRONT THROUGH THE REGION THIS
EVENING. AHEAD OF THIS...A COUPLE ROUNDS OF SHOWERS AND THUNDERSTORMS
ARE ANTICIPATED THROUGH THIS MORNING AND INTO THE AFTERNOON.

AS THE FRONT MOVES TOWARD THE AREA THIS AFTERNOON AND INTO THIS
EVENING...CONDITIONS WILL BECOME FAVORABLE FOR AN OUTBREAK OF SEVERE
WEATHER. DAMAGING WINDS WILL BE THE MOST SIGNIFICANT THREAT FROM ANY
STORM THAT DEVELOPS...HOWEVER LARGE HAIL AND ISOLATED TORNADOES ARE
ALSO A POSSIBILITY. THE MOST ORGANIZED STORMS COULD YIELD A SUSTAINED
PATH OF SEVERE WEATHER AS THEY TRACK THROUGH THE AREA.

IN ADDITION...THE FRONT...AND ANY STORMS THAT IT SPAWNS...WILL BE
SLOW TO MOVE THROUGH EASTERN KENTUCKY THIS AFTERNOON AND INTO
TONIGHT. THIS WILL LEAD TO A POTENTIAL FOR TRAINING THUNDERSTORMS
WITH VERY HEAVY RAINFALL...AND THUS A POSSIBILITY OF FLASH FLOODING.

BY LATE TONIGHT...TOTAL RAINFALL AMOUNTS ARE EXPECTED TO BE IN THE 1
TO 3 INCH RANGE...WITH LESSER AMOUNTS IN FAR EASTERN KENTUCKY...AND
HIGHER AMOUNTS ALONG AND WEST OF I-75. IF THESE AMOUNTS
MATERIALIZE...FLOODING WILL BECOME PROBABLE ALONG THE RED RIVER...AS
WELL AS ON PORTIONS OF THE CUMBERLAND AND KENTUCKY RIVERS.

ANY CHANGES IN THE TRACK AND INTENSITY OF THIS SYSTEM WILL AFFECT
THE TIMING OF THE SEVERE WEATHER THREAT AS WELL AS TOTAL RAINFALL
AMOUNTS. RESIDENTS SHOULD STAY TUNED FOR FURTHER UPDATES TO THIS
DEVELOPING WEATHER SITUATION.

GEOGERIAN/SHALLENBERGER
Special weather statement, Apr 27, 7:18 AM EST, 20 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON KY
818 AM EDT WED APR 27 2011

KYZ079-083-084-271300-
PULASKI-WAYNE-MCCREARY-
818 AM EDT WED APR 27 2011

...A LINE OF STRONG THUNDERSTORMS TO AFFECT THE FOLLOWING COUNTIES
THROUGH 900 AM EDT WEDNESDAY MORNING...

   SOUTHERN PULASKI...
   WAYNE AND
   MCCREARY.

AT 818 AM EDT...A LINE OF STRONG THUNDERSTORMS WERE LOCATED 8 MILES
WEST OF SUNNYBROOK...OR NEAR ALBANY...MOVING EAST AT 55 MPH.

LOCATIONS AFFECTED INCLUDE...BUT ARE NOT LIMITED TO...SUNNYBROOK
AROUND 825 AM EDT...SLICKFORD AROUND 830 AM EDT...MOUNT PISGAH AROUND
835 AM EDT...PARMLEYSVILLE AROUND 840 AM EDT...AND CO-OPERATIVE
AROUND 845 AM EDT.

RESIDENTS SHOULD EXPECT HEAVY RAIN...WITH RAINFALL RATES OF UP TO ONE
INCH PER HOUR...GUSTY WINDS OF 40 TO 50 MPH...FREQUENT LIGHTNING AND
SMALL HAIL IN THESE AREAS.

THE HEAVY RAIN WILL LIKELY CAUSE PONDING OF WATER ON AREA ROADWAYS.
MOTORISTS ARE URGED TO DRIVE CAREFULLY.

GREIF

The radar

The Louisville radar (KLVX), 152 km away, was scanning. The volume nearest the first event began at 12:36 UTC.

Open the radar archive at this moment

Event by event

25 thunderstorm wind, 7 flash flood, 5 hail, 2 flood, 1 funnel cloud. Local standard time, as filed.

Thunderstorm Wind, Wayne

When
April 27, 7:38 AM EST to 7:48 AM EST
Where
Wayne County, Parnell
Measured
52 kt (60 mph) estimated gust
Property damage
$4,000
Reported by
Law Enforcement
Coordinates
36.870, -84.930

There were trees down on highway 674.

Thunderstorm Wind, Wayne

When
April 27, 7:43 AM EST to 7:50 AM EST
Where
Wayne County, 1.77 mi SW of Monticello
Measured
52 kt (60 mph) estimated gust
Property damage
$2,000
Reported by
Law Enforcement
Coordinates
36.810, -84.850

There were trees down on Hollow road.

Thunderstorm Wind, Wayne

When
April 27, 7:45 AM EST to 7:52 AM EST
Where
Wayne County, 1.77 mi SE of Monticello
Measured
52 kt (60 mph) estimated gust
Property damage
$2,000
Reported by
Law Enforcement
Coordinates
36.810, -84.810

There were trees down on highway 200 at Flat Springs.

Thunderstorm Wind, Wayne

When
April 27, 7:45 AM EST to 7:52 AM EST
Where
Wayne County, 1.3 mi WSW of Cedarcrest
Measured
52 kt (60 mph) estimated gust
Property damage
$3,000
Reported by
Law Enforcement
Coordinates
36.940, -84.850

There was a tree down on a house on highway 2393.

Thunderstorm Wind, Pulaski

When
April 27, 8:04 AM EST to 8:12 AM EST
Where
Pulaski County, 1.1 mi W of Science Hill
Measured
52 kt (60 mph) estimated gust
Property damage
$1,000
Reported by
Public
Coordinates
37.180, -84.640

There was a tree down along highway 1247.

Thunderstorm Wind, McCreary

When
April 27, 8:13 AM EST to 8:20 AM EST
Where
McCreary County, 0.55 mi W of Beulah Hgts
Measured
52 kt (60 mph) estimated gust
Property damage
$1,000
Reported by
Law Enforcement
Coordinates
36.800, -84.440

There was a tree down across Beulah Heights road.

Thunderstorm Wind, McCreary

When
April 27, 8:24 AM EST to 8:32 AM EST
Where
McCreary County, 2.22 mi W of Cooperative
Measured
52 kt (60 mph) estimated gust
Property damage
$1,000
Reported by
Law Enforcement
Coordinates
36.720, -84.640

There was a tree down on highway 92 between mile marker 9 and 10.

Thunderstorm Wind, Rockcastle

When
April 27, 8:28 AM EST to 8:35 AM EST
Where
Rockcastle County, 2 mi NW of Brodhead
Measured
52 kt (60 mph) estimated gust
Property damage
$3,000
Reported by
Law Enforcement
Coordinates
37.420, -84.446

A fallen tree was blocking the road and power lines were knocked down on Peach Tree lane near Brodhead.

Thunderstorm Wind, McCreary

When
April 27, 8:32 AM EST to 8:42 AM EST
Where
McCreary County, 0.55 mi W of Silerville
Measured
55 kt (63 mph) estimated gust
Property damage
$10,000
Reported by
Amateur Radio
Coordinates
36.620, -84.440

The roof of a barn was blown off. A board was blown through the window of a truck. The top snapped off of a 20 inch diameter tree.

Thunderstorm Wind, Rockcastle

When
April 27, 8:32 AM EST to 8:42 AM EST
Where
Rockcastle County, 1.78 mi ESE of Conway
Measured
52 kt (60 mph) estimated gust
Property damage
$2,000
Reported by
Law Enforcement
Coordinates
37.460, -84.300

There was a tree down blocking the road on Scaffold Cane Branch road.

Thunderstorm Wind, McCreary

When
April 27, 8:34 AM EST to 8:44 AM EST
Where
McCreary County, 0.55 mi E of Gilreath
Measured
52 kt (60 mph) estimated gust
Property damage
$4,000
Reported by
Trained Spotter
Coordinates
36.680, -84.390

There was damage to a mobile home and some 3 to 4 inch diameter tree limbs down on highway 92.

Thunderstorm Wind, Jackson

When
April 27, 8:43 AM EST to 8:53 AM EST
Where
Jackson County, 0.55 mi W of Sandgap
Measured
52 kt (60 mph) estimated gust
Property damage
$1,000
Reported by
Department of Highways
Coordinates
37.480, -84.090

There was a tree blocking the road.

Thunderstorm Wind, Estill

When
April 27, 8:48 AM EST to 8:58 AM EST
Where
Estill County, 2.34 mi NNW of Noland
Measured
52 kt (60 mph) estimated gust
Property damage
$1,000
Reported by
Emergency Manager
Coordinates
37.660, -84.090

There was a tree down on Campbell Branch road.

Thunderstorm Wind, Whitley

When
April 27, 8:48 AM EST to 8:58 AM EST
Where
Whitley County, 3.91 mi NW of Krupp
Measured
52 kt (60 mph) estimated gust
Property damage
$1,000
Reported by
Law Enforcement
Coordinates
36.840, -84.300

There was a tree down over highway 90 near Mills Old Riding Station.

Thunderstorm Wind, Estill

When
April 27, 8:58 AM EST to 9:08 AM EST
Where
Estill County, 0.69 mi S of Willow Tree
Measured
52 kt (60 mph) estimated gust
Property damage
$3,000
Reported by
Emergency Manager
Coordinates
37.710, -83.920

There were trees down on Watson Ridge road, Marble Yard road, Campbell Branch road, and Cobb Hill road.

Thunderstorm Wind, Laurel

When
April 27, 9:10 AM EST to 9:20 AM EST
Where
Laurel County, 1.38 mi S of London
Measured
52 kt (60 mph) estimated gust
Property damage
$3,000
Reported by
Emergency Manager
Coordinates
37.110, -84.080

There were trees on power lines along highway 1006 and 363.

Thunderstorm Wind, Laurel

When
April 27, 9:14 AM EST to 9:24 AM EST
Where
Laurel County, 1.65 mi W of Maplesville
Measured
52 kt (60 mph) estimated gust
Property damage
$10,000
Reported by
Trained Spotter
Coordinates
37.150, -84.060

There were trees down and a roof blown off of a barn on McWhorter road.

Thunderstorm Wind, Jackson

When
April 27, 9:23 AM EST to 9:33 AM EST
Where
Jackson County, Mc Kee
Measured
52 kt (60 mph) estimated gust
Property damage
$2,000
Reported by
Department of Highways
Coordinates
37.430, -84.000

There were 2 trees down blocking a road.

Hail, Harlan

When
April 27, 5:27 PM EST to 5:35 PM EST
Where
Harlan County, Coldiron
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
36.820, -83.450

The hail was the size of quarters.

Thunderstorm Wind, Whitley

When
April 27, 5:41 PM EST to 5:50 PM EST
Where
Whitley County, Pleasant View
Measured
52 kt (60 mph) estimated gust
Property damage
$1,000
Reported by
Amateur Radio
Coordinates
36.680, -84.130

There were tree limbs 3 to 4 inches in diameter blown down.

Flash Flood, Whitley

When
April 27, 5:52 PM EST to 8:52 PM EST
Where
Whitley County, 0.25 mi NW of Mountain Ash to 0.31 mi SE of Mountain Ash
Cause
Heavy Rain
Reported by
Amateur Radio
Coordinates
36.652, -84.134

There was 6 to 8 inches of running water over US 25.

Funnel Cloud, Bell

When
April 27, 6:00 PM EST to 6:10 PM EST
Where
Bell County, 0.55 mi W of Fonde
Reported by
Trained Spotter
Coordinates
36.600, -83.880

There was a funnel cloud spotted near Fonde.

Flood, Estill

When
April 27, 6:04 PM EST to 10:04 PM EST
Where
Estill County, Irvine to 0.61 mi SW of Calloway Crossing
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
37.700, -83.970

There were several roads flooded in the Irvine area. Highway 89 at 1030 Winchester road had several inches of standing water and 246 Main street also had several inches of standing water. Millers Creek at the railroad crossing had water over the road. All ditch lines were overflowing into the road. There was also standing or running water on most roadways.

Flood, Estill

When
April 27, 6:17 PM EST to 10:17 PM EST
Where
Estill County, 0.34 mi N of West Irvine to 0.44 mi NNE of West Irvine
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
37.705, -84.001

There was standing water over the roadway at Dark Hollow Rd and Stacy Lane.

Hail, Harlan

When
April 27, 6:40 PM EST to 6:50 PM EST
Where
Harlan County, Rio Vista
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
36.850, -83.350

The hail was the size of quarters and was reported by law enforcement.

Hail, Harlan

When
April 27, 6:43 PM EST to 6:53 PM EST
Where
Harlan County, 0.69 mi S of Harlan
Measured
1 in hail
Reported by
Public
Coordinates
36.840, -83.320

The hail was the size of quarters.

Thunderstorm Wind, Harlan

When
April 27, 6:44 PM EST to 6:53 PM EST
Where
Harlan County, Rio Vista
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
36.850, -83.350

The wind gust was estimated to be up to 60 mph.

Hail, Harlan

When
April 27, 6:47 PM EST to 6:57 PM EST
Where
Harlan County, Harlan
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
36.850, -83.320

The hail was the size of quarters.

Hail, Harlan

When
April 27, 6:47 PM EST to 6:57 PM EST
Where
Harlan County, 0.69 mi S of Evarts
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
36.860, -83.200

The hail was the size of quarters in Evarts.

Thunderstorm Wind, Harlan

When
April 27, 6:47 PM EST to 6:57 PM EST
Where
Harlan County, 0.69 mi S of Evarts
Measured
52 kt (60 mph) estimated gust
Property damage
$4,000
Reported by
Trained Spotter
Coordinates
36.860, -83.200

A trained spotter reported that several 3 to 5 inch diameter limbs were blown from trees in Evarts. Some shingles were also blown off of his home as the storm passed. The spotter also reported seeing a wall cloud on the southwest flanks of the storm.

Thunderstorm Wind, Harlan

When
April 27, 6:53 PM EST to 7:02 PM EST
Where
Harlan County, 0.69 mi S of Evarts
Measured
52 kt (60 mph) estimated gust
Property damage
$5,000
Reported by
Law Enforcement
Coordinates
36.860, -83.200

There was a mudslide with trees blocking KY 38.

Thunderstorm Wind, Harlan

When
April 27, 6:53 PM EST to 7:03 PM EST
Where
Harlan County, Bledsoe
Measured
52 kt (60 mph) estimated gust
Property damage
$1,000
Reported by
Law Enforcement
Coordinates
36.920, -83.370

A tree was blown down across a road.

Flash Flood, Knox

When
April 27, 7:00 PM EST to 10:00 PM EST
Where
Knox County, 0.45 mi SW of Barbourville to 0.27 mi S of Barbourville
Cause
Heavy Rain
Property damage
$1,000
Crop damage
$1,000
Reported by
State Official
Coordinates
36.866, -83.886

There was 18 inches of water flowing on Cumberland Avenue.

Flash Flood, Laurel

When
April 27, 7:30 PM EST to 10:30 PM EST
Where
Laurel County, 1.9 mi NNW of Hightop to 2.51 mi ENE of Hightop
Cause
Heavy Rain
Reported by
State Official
Coordinates
37.055, -84.194

Highway 192 was closed due to 4 feet of water standing on the road. Traffic near the area was being rerouted.

Thunderstorm Wind, Pike

When
April 27, 7:46 PM EST to 7:56 PM EST
Where
Pike County, Ashcamp
Measured
52 kt (60 mph) estimated gust
Property damage
$1,000
Reported by
Emergency Manager
Coordinates
37.270, -82.430

A tree was blown down and was blocking the roadway.

Thunderstorm Wind, Pike

When
April 27, 7:58 PM EST to 8:08 PM EST
Where
Pike County, 1.49 mi NNE of Turkey Creek
Measured
52 kt (60 mph) estimated gust
Property damage
$1,000
Reported by
Emergency Manager
Coordinates
37.690, -82.310

A tree was blown down and onto the road on KY Hwy 292.

Flash Flood, McCreary

When
April 27, 9:05 PM EST to April 28, 11:05 PM EST
Where
McCreary County, 2.16 mi NE of Bell Farm to 1.25 mi W of Co Operative
Cause
Heavy Rain
Reported by
State Official
Coordinates
36.690, -84.640

Highway 1363 was closed due to high water.

Flash Flood, Whitley

When
April 27, 10:30 PM EST to April 28, 1:30 AM EST
Where
Whitley County, 1.11 mi SW of Woodbine to 0.72 mi NW of Meadow Creek
Cause
Heavy Rain
Reported by
State Official
Coordinates
36.888, -84.094

Meadow Creek Rd was closed near Woodbine fire department due to high water.

Flash Flood, Whitley

When
April 27, 10:30 PM EST to April 28, 1:30 AM EST
Where
Whitley County, 1.73 mi NW of Woodbine to 1.47 mi NW of Woodbine
Cause
Heavy Rain
Reported by
State Official
Coordinates
36.920, -84.098

Highway 26 was closed at Corbin Bypass Junction due to high water.

Flash Flood, Rowan

When
April 27, 10:45 PM EST to April 28, 1:45 AM EST
Where
Rowan County, 1.48 mi NNW of Hilda to 0.96 mi ESE of Hilda
Cause
Heavy Rain
Reported by
State Official
Coordinates
38.250, -83.510

Big Woods Rd off of route 32 was closed due to 18 inches of water swiftly flowing over the road.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kentucky in 2011Every state in 2011This day in weather historyWarnings in Kentucky, April 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 296227, 296229, 296230, 296231, 296232, 296404, 296233, 296234, 296235, 296402, 296403, 296405, 296406, 296407, 296408, 296409, 296410, 296411, 296210, 296412, 296178, 296209, 296204, 296205, 296213, 296220, 296416, 296221, 296222, 296413, 296414, 296415, 296179, 296180, 296417, 296418, 296181, 296184, 296187, 296198.